Skip to main content
eScholarship
Open Access Publications from the University of California

Expanded spectral domain-OCT findings in the early detection of hydroxychloroquine retinopathy and changes following drug cessation.

  • Author(s): Lally, David R
  • Heier, Jeffrey S
  • Baumal, Caroline
  • Witkin, Andre J
  • Maler, Steven
  • Shah, Chirag P
  • Reichel, Elias
  • Waheed, Nadia K
  • Bussel, Igor
  • Rogers, Adam
  • Duker, Jay S
  • et al.
Abstract

To report expanded SD-OCT findings of HCQ retinopathy that may assist the clinician in earlier diagnosis. To characterize structural changes of HCQ retinopathy with SD-OCT after drug cessation.Setting: Private practice and academic institution. Patient Population: Patients at New England Eye Center and Ophthalmic Consultants of Boston in Boston, MA diagnosed with HCQ retinopathy and followed after drug cessation. Retrospective clinical data review by the Boston Image Reading Center. Main Outcome Measures: SD-OCT findings suggestive of HCQ retinopathy before parafoveal ellipsoid disruption. Change in SD-OCT morphological appearance and retinal thickness of each of the nine subfields corresponding to the Early Treatment of Diabetic Retinopathy Study areas.Thirty eyes with HCQ retinopathy were followed with SD-OCT after drug cessation. Findings before disruption of the parafoveal EZ included parafoveal outer nuclear layer (ONL) thinning, disruption of the parafoveal interdigitation zone, and reduced reflectivity of the parafoveal EZ. In early toxicity, 75 % developed progression after drug cessation, including disruption of the parafoveal EZ and retinal pigment epithelium and thinning of the ONL. Eyes with obvious toxicity had greater inferior outer ring thinning 12 months after drug cessation compared to early toxicity (p = 0.002, 95 % CI -2 to -8 μm). In obvious toxicity, the nasal inner subfield showed more thinning than the temporal inner subfield at 12 months after drug cessation (p = 0.018, 95 % CI -1 to -8 μm).Once HCQ retinopathy is diagnosed and the medication is discontinued, structural retinal changes commonly occur.

Many UC-authored scholarly publications are freely available on this site because of the UC's open access policies. Let us know how this access is important for you.

Main Content
Current View